Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Spectral asymptotics for Sturm-Liouville equations with indefinite weight

Authors: Paul A. Binding, Patrick J. Browne and Bruce A. Watson
Journal: Trans. Amer. Math. Soc. 354 (2002), 4043-4065
MSC (2000): Primary 34L20, 34B09, 34B24; Secondary 47E05
Published electronically: May 22, 2002
MathSciNet review: 1926864
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Sturm-Liouville equation

\begin{displaymath}-(py')' + qy =\lambda ry \text{\rm on} [0,l]\end{displaymath}

is considered subject to the boundary conditions

\begin{displaymath}y(0)\cos\alpha = (py')(0)\sin\alpha,\end{displaymath}

\begin{displaymath}y(l)\cos\beta = (py')(l)\sin\beta.\end{displaymath}

We assume that $p$ is positive and that $pr$ is piecewise continuous and changes sign at its discontinuities. We give asymptotic approximations up to $O(1/\sqrt{n})$for $\sqrt{\lambda_n}$, or equivalently up to $O(\sqrt{n})$ for $\lambda_n$, the eigenvalues of the above boundary value problem.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 34L20, 34B09, 34B24, 47E05

Retrieve articles in all journals with MSC (2000): 34L20, 34B09, 34B24, 47E05

Additional Information

Paul A. Binding
Affiliation: Department of Mathematics and Statistics, University of Calgary, Calgary, Alberta, Canada T2N 1N4

Patrick J. Browne
Affiliation: Mathematical Sciences Group, Department of Computer Science, University of Saskatchewan, Saskatoon, Saskatchewan, Canada S7N 5E6

Bruce A. Watson
Affiliation: Department of Mathematics, University of the Witwatersrand, Private Bag 3, P O WITS 2050, South Africa

Keywords: Eigenvalue asymptotics, indefinite weight, turning point
Received by editor(s): January 12, 2002
Published electronically: May 22, 2002
Article copyright: © Copyright 2002 American Mathematical Society